Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Memphis, TN

April 20, 2003Crockett County, Gibson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 20, 2003, 8:24 PM CDT for Crockett County, Gibson County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 8:24 PM CDT (01:24 UTC)
Expired
Apr 20, 2003, 9:15 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Crockett County, TN, Gibson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 6:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WUUS54 KMEG 210124
SVRMEM
TNC033-053-210215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
823 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 915 PM CDT.

* AT 819 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF CHESTNUT BLUFF...MOVING NORTHEAST AT 50 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 915 PM CDT INCLUDE...
  MAURY CITY...CHESTNUT BLUFF...
  FRIENDSHIP...
  EATON...
  TRENTON...DYER...
  BRADFORD...

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL UP TO THE SIZE OF 
GOLFBALLS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE INDOORS.

.REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3584 8936 3577 8927 3584 8905

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:00 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 3:00 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SUN APR 20 2003

RADAR CURRENTLY SHOWING SHOWERS AND THUNDERSTORMS POPPING UP OVER
THE CWA.  SHOWERS AND THUNDERSTORMS SHOULD DEVELOP INTO A SOLID LINE
AHEAD OF THE FRONT. EXPECT FRONT TO PASS THROUGH MOST OF THE CWA
DURING THE EVENING HOURS. WILL PUT THE HIGHEST POPS IN THE TUPELO
AREA TONIGHT. WILL LEAVE NORTHWEST ZONES DRY.

ALL OF THE PRECIPITATION SHOULD BE OUT OF THE AREA BY MONDAY
MORNING. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA DURING THE
DAY. TEMPERATURES WILL BE COOL AND DRY UNTIL THE HIGH MOVES EAST OF
THE CWA ON WEDNESDAY.

THE NEXT LOW PRESSURE SYSTEM WILL APPROACH THE AREA WEDNESDAY NIGHT.
LOOKS LIKE PRECIPITATION WILL BEGIN AFTER MIDNIGHT WEDNESDAY NIGHT.
THE LOW PRESSURE CENTER MOVES OVER THE CWA THURSDAY AND THURSDAY
NIGHT KEEPING CHANCES FOR RAIN HIGH. THERE MAY BE A BREAK IN THE
ACTION ON FRIDAY BEFORE THE UPPER LEVEL TROUGH WITH THE SYSTEM MOVES
THROUGH FRIDAY NIGHT. WILL KEEP PRECIP IN THE FORECAST.

HIGH PRESSURE RETURNS ON SATURDAY. NEXT WEEKEND IS LOOKING TO BE DRY
WITH TEMPERATURES NEAR NORMAL FOR THIS TIME OF YEAR.

PRELIMINARY NUMBERS
MEM 55/72 50/72 50 30000
MKL 51/70 42/69 42 30000
JBR 50/71 45/70 45 10000
TUP 57/73 47/72 47 61000

.MEG...NONE.

KRS
Hazardous weather outlook, Apr 20, 3:04 PM CDT, 5 hours 20 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
432 AM CDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE MID SOUTH TONIGHT. THUNDERSTORMS
WILL OCCUR AHEAD OF THE FRONT FOR THE REMAINDER OF THIS AFTERNOON
AND THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

THE BEST TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND 9
PM...ENDING FROM THE NORTHWEST WITH PASSAGE OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...INCLUDING MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Local storm report, Apr 20, 4:05 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GERMANTOWN                TN   0.88 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER.

0316 PM    MEMPHIS                   TN   1.00 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE INTERSECTION OF
                                          GERMANTOWN RD AND
                                          CRESTRIDGE.

0330 PM    COLLIERVILLE              TN   0.75 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE CORNER OF SHELTON AND
                                          GREENVILLE ROADS.

0340 PM    HICKORY WITHE             TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY THE
                                          AGRICENTER PRESEDENT AT
                                          THE INTERSECTION OF I40
                                          AND STATE HWY 196.
Local storm report, Apr 20, 4:43 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
443 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GERMANTOWN                TN   0.88 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER.

0316 PM    MEMPHIS                   TN   1.00 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE INTERSECTION OF
                                          GERMANTOWN RD AND
                                          CRESTRIDGE.

0330 PM    COLLIERVILLE              TN   0.75 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE CORNER OF SHELTON AND
                                          GREENVILLE ROADS.

0340 PM    HICKORY WITHE             TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY THE
                                          AGRICENTER PRESEDENT AT
                                          THE INTERSECTION OF I40
                                          AND STATE HWY 196.

0413 PM    2N LA GRANGE              TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY FAYETTE
                                          COUNTY SHERIFFS OFFICE.

0427 PM    BRAZIL                    TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY SPOTTER.

0433 PM    TRENTON                   TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY GIBSON COUNTY
                                          EMA.

0441 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY SPOTTER.
Special weather statement, Apr 20, 6:32 PM CDT, 1 hour 52 minutes before
TNZ048-202345-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT SUN APR 20 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF RIPLEY AT 632
PM CDT...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF
PRODUCING GOLFBALL SIZE HAIL AND DAMAGING WINDS.

PEOPLE IN LAUDERDALE COUNTY...INCLUDING THE CITY OF RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 20, 7:05 PM CDT, 1 hour 19 minutes before
TNZ019-051-210015-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
705 PM CDT SUN APR 20 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROCKETT AND DYER
COUNTIES.

A THUNDERSTORM CAPABLE OF PRODUCING A TORNAOD WAS LOCATED NEAR
DOUBLE BRIDGES AT 705 PM CDT...MOVING NORTHEAST AT 50 MPH.

PEOPLE IN CROCKETT AND DYER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Local storm report, Apr 20, 7:17 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
717 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GERMANTOWN                TN   0.88 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER.

0316 PM    MEMPHIS                   TN   1.00 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE INTERSECTION OF
                                          GERMANTOWN RD AND
                                          CRESTRIDGE.

0330 PM    COLLIERVILLE              TN   0.75 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE CORNER OF SHELTON AND
                                          GREENVILLE ROADS.

0330 PM    MEMPHIS                   TN   WIND DAMAGE
04/20/03   SHELBY                         ROOF BLOWN OFF BUILDING
                                          AND GAS LINES BLOWN OFF
                                          OVERHEAD HEATERS AT 5837
                                          DISTRIBUTION DRIVE IN THE
                                          HICKORY HILL AREA.

0340 PM    HICKORY WITHE             TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY THE
                                          AGRICENTER PRESEDENT AT
                                          THE INTERSECTION OF I40
                                          AND STATE HWY 196.

0413 PM    2N LA GRANGE              TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY FAYETTE
                                          COUNTY SHERIFFS OFFICE.

0427 PM    BRAZIL                    TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY SPOTTER.

0433 PM    TRENTON                   TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY GIBSON COUNTY
                                          EMA.

0433 PM    TRENTON                   TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY SPOTTER.

0440 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        TWO TREES DOWN. REPORTED
                                          BY PUBLIC.

0441 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY SPOTTER.

0442 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY SPOTTER.

0503 PM    ROSE CREEK                TN   WIND DAMAGE
04/20/03   MCNAIRY                        TREES DOWN. REPORTED BY
                                          SPOTTER.

0503 PM    ROSE CREEK                TN   WIND DAMAGE
04/20/03   MCNAIRY                        TREES DOWN. REPORTED BY
                                          SPOTTER.

0525 PM    SELMAR                    TN   0.75 INCH HAIL
04/20/03   MCNAIRY                        REPORTED BY HAM RADIO
                                          OPERATOR.

0530 PM    BUENA VISTA               TN   1.75 INCH HAIL
04/20/03   CARROLL                        REPORTED BY SPOTTER ON
                                          HWY 114 SOUTH.

0535 PM    ADAMSVILLE                TN   WIND DAMAGE
04/20/03   MCNAIRY                        TREES DOWN. REPORTED BY
                                          WEATHER SERVICE EMPLOYEE.

0545 PM    SAVANNAH                  TN   0.75 INCH HAIL
04/20/03   HARDIN                         REPORTED BY SPOTTER.

0545 PM    SAVANNAH                  TN   WIND DAMAGE
04/20/03   HARDIN                         LARGE PIECES OF ROOF
                                          BLOWN OFF A MEDICAL
                                          BUILDING. REPORTED BY
                                          WEATHER SERVICE
                                          EMPLOYEE.

0545 PM    HOLLOW ROCK               TN   1.75 INCH HAIL
04/20/03   CARROLL                        REPORTED BY SPOTTER ON
                                          HWY 114 NORTH.

0555 PM                              AR   1.75 INCH HAIL
04/20/03   CRITTENDEN                     IN NORTHEAST PART OF THE
                                          COUNTY REPORTED BY
                                          CRITTENDEN COUNTY
                                          SHERIFFS OFFICE.

0635 PM    BURLISON                  TN   0.75 INCH HAIL
04/20/03   TIPTON                         REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER.

0635 PM    GILT EDGE                 TN   0.75 INCH HAIL
04/20/03   TIPTON                         REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER.
Local storm report, Apr 20, 8:23 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
823 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    GERMANTOWN                TN   0.88 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER.

0316 PM    MEMPHIS                   TN   1.00 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE INTERSECTION OF
                                          GERMANTOWN RD AND
                                          CRESTRIDGE.

0330 PM    COLLIERVILLE              TN   0.75 INCH HAIL
04/20/03   SHELBY                         REPORTED BY SPOTTER AT
                                          THE CORNER OF SHELTON AND
                                          GREENVILLE ROADS.

0330 PM    MEMPHIS                   TN   WIND DAMAGE
04/20/03   SHELBY                         ROOF BLOWN OFF BUILDING
                                          AND GAS LINES BLOWN OFF
                                          OVERHEAD HEATERS AT 5837
                                          DISTRIBUTION DRIVE IN THE
                                          HICKORY HILL AREA.

0340 PM    HICKORY WITHE             TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY THE
                                          AGRICENTER PRESEDENT AT
                                          THE INTERSECTION OF I40
                                          AND STATE HWY 196.

0413 PM    2N LA GRANGE              TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY FAYETTE
                                          COUNTY SHERIFFS OFFICE.

0427 PM    BRAZIL                    TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY SPOTTER.

0433 PM    TRENTON                   TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY GIBSON COUNTY
                                          EMA.

0433 PM    TRENTON                   TN   1.00 INCH HAIL
04/20/03   GIBSON                         REPORTED BY SPOTTER.

0440 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        TWO TREES DOWN. REPORTED
                                          BY PUBLIC.

0441 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY SPOTTER.

0442 PM    OAKLAND                   TN   1.75 INCH HAIL
04/20/03   FAYETTE                        REPORTED BY SPOTTER.

0503 PM    ROSE CREEK                TN   WIND DAMAGE
04/20/03   MCNAIRY                        TREES DOWN. REPORTED BY
                                          SPOTTER.

0503 PM    ROSE CREEK                TN   WIND DAMAGE
04/20/03   MCNAIRY                        TREES DOWN. REPORTED BY
                                          SPOTTER.

0525 PM    SELMAR                    TN   0.75 INCH HAIL
04/20/03   MCNAIRY                        REPORTED BY HAM RADIO
                                          OPERATOR.

0530 PM    BUENA VISTA               TN   1.75 INCH HAIL
04/20/03   CARROLL                        REPORTED BY SPOTTER ON
                                          HWY 114 SOUTH.

0535 PM    ADAMSVILLE                TN   WIND DAMAGE
04/20/03   MCNAIRY                        TREES DOWN. REPORTED BY
                                          WEATHER SERVICE EMPLOYEE.

0545 PM    SAVANNAH                  TN   0.75 INCH HAIL
04/20/03   HARDIN                         REPORTED BY SPOTTER.

0545 PM    SAVANNAH                  TN   WIND DAMAGE
04/20/03   HARDIN                         LARGE PIECES OF ROOF
                                          BLOWN OFF A MEDICAL
                                          BUILDING. REPORTED BY
                                          WEATHER SERVICE
                                          EMPLOYEE.

0545 PM    HOLLOW ROCK               TN   1.75 INCH HAIL
04/20/03   CARROLL                        REPORTED BY SPOTTER ON
                                          HWY 114 NORTH.

0555 PM                              AR   1.75 INCH HAIL
04/20/03   CRITTENDEN                     IN NORTHEAST PART OF THE
                                          COUNTY REPORTED BY
                                          CRITTENDEN COUNTY
                                          SHERIFFS OFFICE.

0635 PM    BURLISON                  TN   0.75 INCH HAIL
04/20/03   TIPTON                         REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER.

0635 PM    GILT EDGE                 TN   0.75 INCH HAIL
04/20/03   TIPTON                         REPORTED BY HAM RADIO
                                          OPERATOR AND SPOTTER.

0714 PM    1N RUTHERFORD             TN   1.00 INCH HAIL
04/20/03   GIBSON                         SKYWARN SPOTTER REPORTED
                                          ONE INCH DIAMETER HAIL

0650 PM                              TN   60 MPH WIND GUST
04/20/03   LAUDERDALE                     REPORTED BY SKYWARN
                                          SPOTTER. LARGE LIMBS
                                          DOWN. POWER LINES DOWN.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:14 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.